Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 94, NWS Topeka, KS

June 4, 2005Geary County, Pottawatomie County, Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 4, 2005, 5:08 PM CDT for Geary County, Pottawatomie County, Riley County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2005, 5:08 PM CDT (22:08 UTC)
Expired
Jun 4, 2005, 6:00 PM CDT
In force
52 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Geary County, KS, Pottawatomie County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 43 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 2:05 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 042210
SVRTOP
KSC061-149-161-042300-
/O.NEW.KTOP.SV.W.0094.050604T2208Z-050604T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
508 PM CDT SAT JUN 4 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GEARY COUNTY IN EAST CENTRAL KANSAS
  WESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS
  SOUTHERN RILEY COUNTY IN NORTHEAST KANSAS

* UNTIL 600 PM CDT

* AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR OGDEN...OR ABOUT 8 MILES   
  NORTHEAST OF JUNCTION CITY...MOVING NORTHEAST AT 45 MPH.  THERE
  IS ANOTHER SEVERE STORM LOCATED JUST SOUTH OF JUNCTION CITY.

* LOCATIONS IMPACTED INCLUDE...
  MANHATTAN...
  TUTTLE CREEK LAKE...
  OLSBURG...
  WESTMORELAND...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3936 9626 3888 9689 3909 9694 3950 9661
      3948 9647

$$
2 follow-up statements
000 
WWUS53 KTOP 042221
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
520 PM CDT SAT JUN 4 2005

KSC061-149-161-042300-
/O.CON.KTOP.SV.W.0094.000000T0000Z-050604T2300Z/
RILEY-POTTAWATOMIE-GEARY-
520 PM CDT SAT JUN 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR
WESTERN GEARY...WESTERN POTTAWATOMIE AND SOUTHERN RILEY COUNTIES...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 3 MILES SOUTHWEST OF MANHATTAN...MOVING NORTHEAST AT 35 MPH.
THERE IS ANOTHER SEVERE STORM LOCATED 7 MILES SOUTHWEST OF JUNCTION 
CITY.


LOCATIONS IMPACTED INCLUDE...
MANHATTAN...JUNCTION CITY...TUTTLE CREEK LAKE...OLSBURG AND 
WESTMORELAND.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3936 9626 3888 9689 3909 9694 3950 9661
      3948 9647

$$
000 
WWUS53 KTOP 042231
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
530 PM CDT SAT JUN 4 2005

KSC061-149-161-042300-
/O.CON.KTOP.SV.W.0094.000000T0000Z-050604T2300Z/
RILEY-POTTAWATOMIE-GEARY-
530 PM CDT SAT JUN 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR
GEARY...WESTERN POTTAWATOMIE AND SOUTHERN RILEY COUNTIES...

AT 526 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR MANHATTAN...MOVING NORTHEAST AT 40 MPH.  THERE IS ALSO
A SEVERE STORM IN THE JUNCTION CITY AREA AS WELL AS EXTREME SOUTHERN 
GEARY COUNTY...THESE STORMS WERE ALSO MOVING NORTHEAST AT ABOUT 40 
MPH.

LOCATIONS IMPACTED INCLUDE...
OLSBURG AND WESTMORELAND.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3935 9623 3906 9649 3887 9652 3887 9690
      3909 9694 3950 9661 3948 9647

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:25 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 4, 2:25 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
225 PM CDT SAT JUN 4 2005

.DISCUSSION...
MAIN CONCERNS ARE ADDITIONAL HEAVY RAIN POTENTIAL AND SEVERE WEATHER
THIS EVENING AND TONIGHT.

FOR TONIGHT...
TSTMS ALREADY DVLPG ERN KS IN VERY UNSTABLE MOIST AMS AS IT SLOWLY
BECOMES UNCAPPED AND READY FOR SERVICE. SPC HI RISK AND NEWLY ISSUED
TOR WATCH FIT IN WELL. UPR LOW ERN COLO AND ATTENDING SHRTWV TO
ROTATE EWD THRU RGN TNGT PROVDG GOOD LIFT OVER SFC BOUNDR AS IT
MOVES EWD TNGT. DRY LN STILL IN WRN KS, SO SVR THREAT COULD LAST
SEVERAL HRS. ALSO THREAT OF HVY RAINFALL OVER REGN WITH SATURATED
GRD FROM YDA AND OVERNGT RAINS. THUS FFA IS CONTD ACROSS ALL BUT FAR
NWRN CWA. CUD BE A VERY BUSY EVNG....

SUNDAY/SUNDAY NIGHT...THE 5H TROUGH AXIS WILL MOVE ACROSS EASTERN KS
DURING THE LATE MORNING HOURS ON SUNDAY. THIS WILL PUSH THE PACIFIC
COLD FRONT EAST INTO MO BY NOON. THERE MAY BE A SLIGHT CHANCE FOR
THUNDERSTORMS ACROSS THE SOUTHEAST COUNTIES OF THE FA BEFORE FROPA
BY NOON. TEMPERATURES WILL BE IN THE MID 80S WITH DRIER CONDITIONS.

MONDAY/TUESDAY NIGHT...ANOTHER 5H TROUGH WILL MOVE ON SHORE ACROSS
THE PACIFIC NORTHWEST AND DIG INTO THE CENTRAL ROCKY MOUNTAINS. A
MINOR 5H TROUGH WILL LIFT NORTH ACROSS THE NORTHERN PLAINS. EASTERN
KS WILL BE UNDER A DOWN STREAM 5H RIDGE. THERE MAY BE A SLIGHT
CHANCE FOR THUNDERSTORMS WHEN THE DEEPER MOISTURE MOVES NORTH ACROSS
THE AREA MONDAY NIGHT THROUGH TUESDAY NIGHT...BUT THE RIDGE ALOFT
AND CAP MAY LIMIT ANY DEEP MOIST CONVECTION. AFTERNOON HIGHS WILL BE
IN THE MID 80S TO LOWER 90S. OVERNIGHT LOWS IN THE 60S.

WEDNESDAY/SATURDAY...THE LONGER RANGE MODELS CONTINUE TO SHOW A
LONGER WAVE LENGTH 5H TROUGH ACROSS THE WESTERN CONUS. ATTM MOST OF
THE SMALLER WAVE-LENGTH 5H TROUGH WILL LIFT OUT NORTH OF THE FA. THE
GFS SHOWS A 5H TROUGH LIFTING NORTHEAST FARTHER SOUTH ACROSS THE
CENTRAL PLAINS ON WEDNESDAY. THERE MAY BE ENOUGH LIFT TO BREAK THE
CAP AND GIVE THE AREA A BETTER CHANCE OF RAIN WEDNESDAY AND
WEDNESDAY NIGHT. OTHERWISE EXPECT MOSTLY DRY CONDITIONS WITH HIGH
TEMPERATURES IN THE THE MID 80S TO AROUND 90 DEGREES.
&&

.TOP WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH IS IN EFFECT UNTIL
11 PM CDT FOR THE ENTIRE CWA. A FLOOD WATCH IS IN EFFECT UNTIL 6AM
SUNDAY ALONG AND SOUTH OF A LINE FROM ABILENE...TO MANHATTAN...TO
SENECA.
Hazardous weather outlook, Jun 4, 2:45 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
245 PM CDT SAT JUN 4 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-051000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
245 PM CDT SAT JUN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...TORNADOES POSSIBLE LATE TODAY AND TONIGHT...

SEVERE THUNDERSTORMS CONTINUE TO BE LIKELY ACROSS THE AREA BY LATE
AFTERNOON CONTINUING INTO THE NIGHTTIME HOURS. A SIGNIFICANT SEVERE
WEATHER OUTBREAK IS LIKELY WITH LARGE HAIL...DAMAGING WINDS AND
TORNADOES POSSIBLE FROM FAST DEVELOPING AND QUICK MOVING SEVERE
STORMS. STRONG WIND SHEAR AND VERY UNSTABLE AIR WILL LEAD TO
SUPERCELL THUNDERSTORMS THAT WILL BE LONG-LIVED AND HAVE THE
POTENTIAL TO PRODUCE TORNADOES. WEATHER INFORMATION SHOULD BE
MONITORED FREQUENTLY FOR UPDATES, WATCHES AND WARNINGS...ESPECIALLY
WHERE OUTDOOR ACTIVITIES ARE PLANNED. BE READY FOR QUICK ACTION IF
STORMS FORM.

A FLOOD WATCH ALSO CONTINUES TONIGHT FOR A GOOD PART OF THE AREA.
MORE HEAVY RAINFALL TONIGHT OVER ALREADY SATURATED GROUND WILL LEAD
TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR RESIDUAL THUNDERSTORMS EARLY SUNDAY ALONG AND
SOUTHEAST OF I-35...WITH A CHANCE FOR MORE THUNDERSTORMS AGAIN
MONDAY NIGHT THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT...AND SHOULD BE
READY FOR QUICK DEPLOYMENT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 4, 4:50 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
450 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             JUNCTION CITY           39.03N 96.83W
06/04/2005  1.00 INCH        GEARY              KS   TRAINED SPOTTER

&&

CAVANAUGH
Local storm report, Jun 4, 4:57 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
457 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             JUNCTION CITY           39.03N 96.83W
06/04/2005  1.00 INCH        GEARY              KS   TRAINED SPOTTER

&&

GS
Local storm report, Jun 4, 4:58 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
458 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TORNADO          5 S HIAWATHA            39.78N 95.54W
06/04/2005                   BROWN              KS   TRAINED SPOTTER

            A PRELIMINARY REPORT ON THE DAMAGE CAUSED BY THE TORNADO
            SOUTH OF HIAWATHA... KNZA RADIO REPORTS THAT THE TORNADO
            WAS ON THE GROUND FROM BAKER TO 3 MILES NORTHEAST OF
            BAKER. THE TORNADO KNOCKED DOWN POWER LINES NEAR BAKER
            AND DAMAGED SOME BUILDINGS... THE EXTENT OF THE DAMAGE IS
            CURRENTLY UNKNOWN.

&&

CAVANAUGH
Local storm report, Jun 4, 5:00 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
500 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             1 W JUNCTION CITY       39.03N 96.85W
06/04/2005  1.75 INCH        GEARY              KS   TRAINED SPOTTER

&&

CAVANAUGH
Local storm report, Jun 4, 5:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
502 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             4 SW CENTRALIA          39.68N 96.18W
06/04/2005  0.75 INCH        NEMAHA             KS   TRAINED SPOTTER

&&

GS
Local storm report, Jun 4, 5:03 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
503 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             JUNCTION CITY           39.03N 96.83W
06/04/2005  1.00 INCH        GEARY              KS   TRAINED SPOTTER

&&

CAVANAUGH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:11 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha49 min
Jun 4, 3:58 PM CDTSevere Thunderstorm WarningTOPBrown47 min
Jun 4, 4:00 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie24 min
Jun 4, 4:06 PM CDTTornado WarningTOPDickinson39 min
Jun 4, 4:08 PM CDTTornado WarningTOPBrown52 min
Jun 4, 4:15 PM CDTSevere Thunderstorm WarningTOPNemaha27 min
Jun 4, 4:31 PM CDTSevere Thunderstorm WarningTOPGeary, Riley44 min
Jun 4, 4:33 PM CDTSevere Thunderstorm WarningTOPNemaha42 min
Jun 4, 4:44 PM CDTSevere Thunderstorm WarningTOPDickinson42 min
Jun 4, 4:57 PM CDTTornado WarningTOPBrown33 min
Jun 4, 5:07 PM CDTTornado WarningTOPNemaha12 min
Jun 4, 5:17 PM CDTSevere Thunderstorm WarningTOPNemaha43 min
Jun 4, 5:28 PM CDTSevere Thunderstorm WarningTOPBrown32 min
Jun 4, 5:33 PM CDTTornado WarningTOPPottawatomie15 min
Jun 4, 5:39 PM CDTSevere Thunderstorm WarningTOPWabaunsee51 min
Jun 4, 5:42 PM CDTFlash Flood WarningTOPGeary, Pottawatomie, Riley63 min
Jun 4, 5:46 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha25 min
Jun 4, 5:56 PM CDTSevere Thunderstorm WarningTOPGeary, Jackson, Pottawatomie, Riley, Shawnee, Wabaunsee49 min
Jun 4, 6:08 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington55 min
Jun 4, 6:42 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson33 min
Jun 4, 6:45 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee30 min
Jun 4, 6:51 PM CDTTornado WarningTOPJackson24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.